MAUDE Adverse Event Report: NUVASIVE INC. NUVASIVE COHERE THORACOLUMBAR INTERBODY; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

NUVASIVE INC. NUVASIVE COHERE THORACOLUMBAR INTERBODY; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Model Number 8221055P2
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Laceration(s) (1946)
Date of Event 09/17/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The event was identified during a review of the ams in xlif study and no product malfunction was alleged.No devices returned for evaluation and no images provided so the complaint could not be confirmed.Review of the reported event identified that during an extreme lateral interbody fusion procedure an incidental durotomy occurred with decompression of central canal and traversing nerve root that required intervention.The root cause of the reported event is considered to be the result of technique and anatomical challenges of the patient and unrelated to device functionality.No additional investigation required.Manufacturing review: no lot code information was provided so a complete manufacturing review could not be completed.Although review of ncmr records and similar events notes no non-conformances with respect to material type, treatments or dimensions that may have caused or contributed to this mode of failure.Labeling review: "residual risks and potential side effects as with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries include.Damage to blood vessels, spinal cord or peripheral nerves.Loss of sensory and/or motor function." ".Risks inherent to invasive surgical procedures associated with site access and preparation which cannot be eliminated.These risks include early or late infections, pain, tissue damage, tissue swelling, hematoma, ecchymosis/contusion (bruising), wound dehiscence, and minor nerve injuries (such as numbness or mild weakness) and, while rare, also include the following: bone fractures (including lateral mass fracture, spinous process fracture, vertebral body fracture, endplate fracture), serious nerve damage or neurologic deficit (numbness, weakness, or loss of function), vascular injury, and dural tear (with the potential for cerebrospinal fluid leakage); many of these events may necessitate revision surgery.Damage to anatomy critical to fixation may compromise the ability to achieve proper fixation, stabilization, and/or fusion." "warnings, cautions and precautions.Use caution when impacting with these instruments in place.Be careful not to plunge or insert the facet sled past the facet sled stop, as this may lead to damage of the nerve roots and vascular structures that are ventral to the facet joint.Be careful not to plunge or insert the rasps past the stop, as this may lead to damage of the nerve roots and vascular structures that are ventral to the facet joint." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the potential risks of the surgery." "pre-operative warnings the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.Do not use these instruments for any action for which it was not intended such as hammering, prying, or lifting.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury.Some surgeries require the use of instruments which incorporate a measuring function.Ensure that these are not worn and that any surface markings are clearly visible." ".Patient condition and/or predispositions such as those addressed in the aforementioned contraindications should be avoided.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "intra-operative warnings the physician should take precautions against putting undue stress on the spinal area with instruments.Any surgical technique should be carefully followed.It is important that the surgeon exercise extreme caution when working in close proximity to vital organs, nerves, or vessels, and that the force applied to the instrumentation is not excessive, to prevent potential injury to the patient." "method of use if there is any doubt or uncertainty concerning the proper use of instruments, please contact nuvasive customer service." "information to obtain a surgical technique manual or other applicable instructions for use or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly at." 9004421-en w-2022-12.
 
Event or Problem Description
The event was identified during a review of the ams in xlif study, the report identified that on (b)(6) 2024 a patient underwent an extreme lateral interbody fusion procedure at l4/5.During the procedure an incidental durotomy occurred with decompression of central canal and traversing nerve root.Small piece of ligamentum flavum was left on top of csf leak.No leak noted so square patch of tachosil placed over flavum and dura.Tisseal then applied over dura.No additional issues reported.

Brand Name
NUVASIVE COHERE THORACOLUMBAR INTERBODY
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer Contact
whitney ginter
7475 lusk blvd.
san diego, CA 92121
MDR Report Key20519097
Report Number2031966-2024-00280
Device Sequence Number8724876
Product Code MAX
UDI-Device Identifier00887517983244
UDI-Public887517983244
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K203714
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number8221055P2
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2024
Initial Report FDA Received Date10/23/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age77 YR
Patient SexMale